MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Catalog Number 1012451-15
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: medical device problem code 2017/excessive force.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat the left anterior descending (lad) coronary artery with moderate calcification and mild tortuosity.The 3.5x15 mm nc trek balloon dilatation catheter was advanced to the lesion for pre-dilatation with resistance noted with the anatomy and the 7fr sheath.The balloon was inflated to 18 atmospheres.The balloon was deflated and removed from the anatomy with resistance noted with the anatomy and the 7fr sheath; however, the shaft separated when force was used.A non-abbott balloon was used to retrieve the remaining piece into the guiding catheter.A rotablator was used to continue the procedure.There were no adverse patient sequela and there was no clinically significant delay in the procedure.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported separation was confirmed.The reported difficulty advancing and removing the device from the introducer sheath could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty advancing and removing the device from the anatomy could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.As difficulty removing the device was experienced, the account reported that force was applied, and a separation occurred.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the violation of the ifu contributed to the reported separation as the device separated after force was applied.The investigation was unable to determine a conclusive cause for the reported difficulty advancing and removing the device from the introducer sheath.The reported difficulty advancing and removing the device from the anatomy and unexpected medical intervention appear to be related to circumstances of the procedure.Additionally, the reported shaft separation appears to be related to user error/operational context given the clinical situation.Possible factors which may contribute to resistance with the introducer sheath during advancement include, but are not limited to, manufacturing, damage to the introducer sheath, or procedural technique (devices not properly supported or coaxially aligned).Possible factors that can contribute to difficult to remove/resistance with the introducer sheath post-inflation include, but are not limited to, loose balloon folds, introducer sheath lumen obstructions, kinks, bends or procedural technique.Furthermore, it was reported that the bdc interacted with the moderately calcified and mildly tortuous anatomy resulting in the reported difficulty advancing and removing the device from the anatomy.Force was applied in an attempt to remove the device, as difficulty was encountered, and the shaft ultimately separated.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17829486
Report Number2024168-2023-10642
Device Sequence Number4320552
Product Code LOX
UDI-Device Identifier08717648151989
UDI-Public08717648151989
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue Number1012451-15
Device Lot Number30331G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/07/2023
Supplement Date Received by Manufacturer11/07/2023
Initial Report FDA Received Date09/27/2023
Supplement Report FDA Received Date11/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7FR EBU 3.65 SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown